Correspondence  |   June 2005
Management of Anaphylactic Shock
Author Affiliations & Notes
  • Rajesh Mahajan, M.D.
  • * Acharya Shri Chander College of Medical Sciences, Jammu, India. ,
Article Information
Correspondence   |   June 2005
Management of Anaphylactic Shock
Anesthesiology 6 2005, Vol.102, 1284. doi:
Anesthesiology 6 2005, Vol.102, 1284. doi:
To the Editor:—
It was interesting to read the recent case report by Schummer et al.  1 regarding management of anaphylactic shock. The use of vasopressin in anaphylactic shock is commendable.
However, before the use of vasopressin, two steps in the management of anaphylactic shock must be addressed. First, the simple measure of elevating the lower limbs could have helped to increase the venous return with vasodilatation, thereby contributing to an increase in blood pressure. This measure is well recommended in the management of anaphylactic shock.2–4 
Second, all colloids have been shown to produce clinical anaphylaxis. The overall incidence has been estimated to range between 0.033 and 0.22%.3 The last French survey of anaphylaxis during anesthesia demonstrated that 2.95% of anaphylactic cases were due to colloids.3,5 The incidence of anaphylaxis with succinylated gelatin solution (Gelafusal®; Serumwerk Bernburg AG, Bernburg, Germany) is 0.34%, whereas with hydroxyethyl starch (HES), it is one sixth of this, i.e.  , 0.06%.5 HES seems to be the safest colloid, and the incidence of immunoglobulin G antibodies against HES is rare in the general population.6 However, this does not betoken the absolute safety of HES. Isotonic crystalloids are the recommended fluids during anaphylaxis, and rapid infusion of 1–4 l may be required to compensate for the peripheral vasodilatation that often accompanies anaphylaxis. The American Heart Association (Dallas, Texas), in collaboration with the International Liaison Committee on Resuscitation (Antwerp, Belgium), has endorsed the use of isotonic crystalloids in anaphylactic shock.3,4 
Although immediate discontinuation of the offending drug, Gelafusal®, was justified,2,3 we are skeptical of its replacement with other colloids with the potential, albeit low, for anaphylaxis. Patients might have developed anaphylaxis to HES, thereby obtunding the response to the conventional drugs, via  epinephrine and steroids. Although the authors performed skin testing for gelatin, no skin or immunologic test such as enzyme-linked immunosorbent assay for reactive antibodies to HES was performed to rule out its allergy.7 
Last but not least, minimal invasive direct coronary artery bypass grafting does not preclude the possible use of cardiopulmonary bypass. Considering the recent warning by the US Food and Drug Administration (Rockville, Maryland) regarding use of HES for cardiopulmonary bypass, its use over crystalloids does not seem to be justified in this case.8 
* Acharya Shri Chander College of Medical Sciences, Jammu, India. ,
Schummer W, Schummer C, Wipermann J, Juergan F: Anaphylactic shock: Is vasopressin the drug of choice? Anesthesiology 2004; 101:1025–7Schummer, W Schummer, C Wipermann, J Juergan, F
Mertes PM, Laxenaire MC: Allergic reactions occurring during anaesthesia. Eur J Anesthesiology 2002; 19:240–62Mertes, PM Laxenaire, MC
Hepner DL, Castells MC: Anaphylaxis during the perioperative period. Anesth Analg 2003; 97:1381–5Hepner, DL Castells, MC
Guidelines 2000 for cardiopulmonary resuscitation and emergency cardiovascular care: An international consensus on science. Circulation (supplement) 2000; 102:I-241–3
Laxenaire MC, Mertes PM, Groupe d’Etudes des Reactions Anaphylactoides Peranesthesiques: Anaphylaxis during anaesthesia: Results of two year survey in France. Br J Anaesth 2001; 87:549–58Laxenaire, MC Mertes, PM Groupe d’Etudes des Reactions Anaphylactoides Peranesthesiques,
Kreimeier U, Christ F, Kraft D, Lauterjung L, Niklas M, Peter K, Messmer K: Anaphylaxis due to hydroxyethyl starch–reactive antibodies. Lancet 1995; 346:49–50Kreimeier, U Christ, F Kraft, D Lauterjung, L Niklas, M Peter, K Messmer, K
Dieterich HJ, Kraft D, Sirtl C, Laubenthal H, Schimetta W, Polz W, Gerlach E, Peter K: Hydroxyethyl starch antibodies in humans: Incidence and clinical relevance. Anesth Analg 1998; 86:1123–6Dieterich, HJ Kraft, D Sirtl, C Laubenthal, H Schimetta, W Polz, W Gerlach, E Peter, K
Haynes GR, Havidich JE, Payne KJ: Why the food and drug administration changed the warning label of Hetastarch. Anesthesiology 2004; 101:560–1Haynes, GR Havidich, JE Payne, KJ